Economics at your fingertips  

Market share delegation in a nonlinear duopoly with quantity competition: the role of dynamic entry barriers

Luca Gori (), Nicolò Pecora () and Mauro Sodini ()
Additional contact information
Nicolò Pecora: Catholic University
Mauro Sodini: Department of Economics and Management, University of Pisa

Journal of Evolutionary Economics, 2017, vol. 27, issue 5, 905-931

Abstract: Abstract This article tackles the issue of local and global dynamics in a nonlinear duopoly with quantity setting (managerial) firms and horizontal product differentiation. It studies how the dynamics of a two-dimensional discrete time map evolves by focusing on changes either in the degree of product differentiation or the managerial power in the market share bonus. By combining mathematical techniques and numerical experiments, it shows that the Nash equilibrium of the game may not describe the long-term outcomes of the market. This holds because the fixed point of the map may be unstable or because different attractors (simple or chaotic) may capture the long-term dynamics of the model. The article also analyzes market dynamics when a new potential entrant tries to enter or, alternatively, a firm that was already in the market closes down and then tries to re-enter in a context where there is already an incumbent with a strictly positive quantity. The potential entrant may be subject to entry barriers or enters the market depending on the structure of consumers’ preferences and the demands of products of both varieties. In particular, the article analyzes some economic consequences of the non-invertibility of the map in the entry process.

Keywords: Cournot duopoly; Entry barriers; Local and global dynamics; Managerial firms; Market share delegation (search for similar items in EconPapers)
JEL-codes: C61 C62 D43 L13 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2019-08-08
Handle: RePEc:spr:joevec:v:27:y:2017:i:5:d:10.1007_s00191-017-0503-y